Please help me help my MIL, she is suffering, HRT related(3 Posts)
Hello, any help for my MIL appreciated, she is really struggling. Not sure what to do, GP doesn't seem to have an answer.
She took HRT (Prempak C 0.625mg think oestrogen and progesterone) for 18 years and came off it 4 years ago. She is now 73 so she was 69 when she came off it. She was not taken off it for any particular reason, just that she had been on it a long time. The initial reason for taking it was that she is really tall and the doctor at the time wanted to protect her skeleton. She felt great on it.
About 2 years after stopping it, she began to experience really terrible symptoms which might be due to the loss of oestrogen in her body (?). So she is bent over, can't walk without FIL holding her up. She is in pain. Various tests (gynae consultant all clear, spine x ray fine, blood fine, gastro consultant says nothing problematic) show nothing. The only thing she has is gallstones but they have been there 30 years and the doctor does not think they are causing her difficulty walking. She feels like her body is sinking into the ground, her knees are jellyish, her back hurts etc. She is suddenly feeling extremely old and cannot go out much or enjoy life. She was previously really fit, healthy, walked etc. Now she can barely cross the road without her husband.
she wants to restart the HRT but the GP refused to prescribe due to her age. Instead gave her his vaginal oestrogen pessary thing (vagisem) but she doesn't have vaginal dryness/soreness or anything. Maybe it was just to give her a bit of oestrogen? Why can she not take the HRT as before? Just restart it?
She understands the risk of breast cancer but her mammogram is clear. Her scans on uterus was fine. She is really desperate and thinks the Prempak C would help and is considering getting it online and taking it regardless of doctor agreement because she feels so generally crappy that she cannot live her life and would rather take the risk with the HRT. Throughout the 18 years she took this drug, she had zero side effects and was extremely healthy. She is also getting depressed now due to these illnesses.
She takes warfarin for an irregular heartbeat, other than that, she doesn't have any more medication.
Can anyone tell me whether another GP might prescribe the HRT or whether it would be OK to buy online or what/who she should see/what to do. She is suffering, the GP doesn't seem to be able to help.
Thanks for any help.
You might have been better off posting this in the menopause forum or general health. 73 is not that elderly!
There are quite few odd thing here from a medical point of view (I'm not a medic but am under a consultant for HRT.)
Being tall is not a risk factor for osteoporosis- though being slim and small can be. Big and heavier women are not at so much risk.
When you say she has had a spine X-ray- has she actually had a bone density scan - DEXA scan for osteoporosis? They are different- an X ray of the spine can miss osteoporosis (I've heard about this from someone with severe osteop.)
Warfarin is a blood anticoagulent so if she is at risk of blood clots due to a dicky heart then she can't use HRT as pills- they have a higher risk of clots. She'd need transdermal HRT.Under no circumstances should she buy it online - Prempak is a very old type of HRT and rarely used now. There are much better and safer types.
She can be prescribed HRT- some consultants will do this quite readily as long as she accepts the risks. Her GP might also. She needs to ask to see a gynae consultant who specialises in menopause and HRT and if necessary go privately in order to see the best person for her issues.
If she is able to get to London there are several experts who could help her.
Join the discussion
Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.Register now
Already registered with Mumsnet? Log in to leave your comment or alternatively, sign in with Facebook or Google.